Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Saquinavir & grapefruit juice
Apr 11, 1997

My Dr. suggested that I may substitute grapefruit juice for the fatty meal normally taken with Saquinavir. Mind you, he recommended the fatty meal, but said, when a fatty meal is not possible, drink grapefruit juice! I have asked my pharmacists about this and they said they no nothing about the grapefruit juice. Is there any additional information/evidence on this subject? I know that you touched on this very briefly in another question that was asked of you, but, I'm still not clear! Like the previous person that asked about this subject, the fatty meals are taking their toll on my weight (I realize that for some people that would be a God-send.)

Response from Dr. Cohen

Unfortunately, given the poor bioavailability of saquinavir you need to do everything you can to increase blood levels. In my mind that means doing both -- taking it with a fatty meal AND with with grapefruit juice. I wouldn't want to substitute one for the other because even with both, you're not getting the kind of levels that would make saquinavir as potent a drug as other protease inhibitors. Some people also take ketoconazole (Nizoral) to further improve the bioavailability of saquinavir.

It's a somewhat different story if you're taking saquinavir with ritonavir (Norvir). Since ritonavir increases saquinavir levels in a big way, you don't need to go to such extremes. However, since ritonavir's side effects are reduced by taking it with a fatty meal, you're usually back to where you started from.

I never thought I'd see the day when people with HIV worried about gaining too much weight, but I'm glad it's here. Still, I sympathize with your predicament.



Previous
PI Absorption
Next
Viracept...eating and timing???

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement